advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From an RN in Los Angeles, California, USA:

I manage my mother's type 1 diabetes because she has had a stroke and can't do it, but this management is the hardest thing I've done. She takes 15 units of NPH with 15u of Ultralente in the morning and Humalog to cover carbs and highs (1 unit to decrease by 50). Lately, her blood sugars run 300-400 mg/dl [16.7-22.2 mmol/L] and giving extra Humalog has not brought her sugars down. Occasionally, when they are down to 180 mg/dl [10 mmol/L] at bedtime, she'll have a fasting sugar of 300 mg/dl [16.7 mmol/L].. Why can't I get the highs down with Humalog?

Answer:

I would suggest your mother's insulin requirements may have increased. The high fasting blood sugars require more long-acting NPH insulin. The Humalog will not bring the sugars down similar to what worked previously. I would make sure she doesn't have another infection (urinary tract and pneumonia being most common).

In addition, I would titrate the insulin to keep the values below 200 mg/dl [11.1 mmol/L] without hypoglycemia. You can argue that the control should be even tighter, but prevention of complications is not the goal of treatment. Rather, the glucose levels should not be high enough to cause her to be catabolic or at increased risk of infection.

JTL

[Editor's comment: This to me is a very unusual insulin regimen. First of all, I hope you are not mixing the NPH with the Ultralente, as they are incompatible.

Secondly, if your mother is indeed getting NPH and Ultralente in the morning, she has very minimal insulin coverage during the night. Most of the effect of the NPH wears off after about eight hours and the Ultralente after about 12 hours.

I think your mother would do much better on a different insulin regimen all together. If she has not been seen by an endocrinologist, please ask for a referral. SS]

DTQ-20020620174421
Original posting 9 Jul 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.